How Strattera Affects Your Child's Growth

Filed Under: Strattera, Side Effects of ADHD Meds, Nonstimulant ADHD Medications

Q:

"Is slowed growth a side effect of Strattera? My daughter’s been taking Strattera for 18 months, and I’m worried because she’s far shorter than my husband and I were at her age. Her doctor just says we need to “keep an eye on this.” Should we get a second opinion?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

Although Strattera's literature does not mention an impact on growth, clinical use has shown that Strattera causes many of the side effects found with stimulant medications for attention deficit disorder (ADHD).

Studies have shown that any difference in growth caused by stimulants is rarely more than an inch or two, and that height will usually be recovered by the end of adolescence.

I agree with your physician. Monitor your daughter’s height to see if she stays on her growth curve.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018